Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Have hemochromatosis, fatigue, elevated liver and kidney enzymes. Positive nuclear antibody test. Will GFR get better once iron levels normalize?

User rating for this question
Answered by

Practicing since : 1979
Answered : 416 Questions
I was recently diagnosed with hemochromatosis. I been complaining to the VA about extreme fatigue over the past 3yrs. I had elevated liver and kidney enzymes on and off since I checked into the VA after losing my leg on active duty in the military. I tested positive on a nuclear antibody test after a requested a full panel blood test 2mos ago. They didn't return my calls, so I went through a civilian Doctor. He did the iron, tibc, liver and kidney function. My iron was extremely high. My liver looked good also double checked with ultrasound. My GFR was 57. I'm a but worried about my kidneys. I eat well, and don't drink alcohol. I drink 8 - 10 glasses of water a day and exercise regular. I have to give a pint of blood once or twice a month to lower my iron levels. Will my GFR get better once I get my iron levels back to normal?
Posted Sat, 10 Aug 2013 in Blood Disorders
Answered by Dr. Jawahar Ticku 4 hours later

I personally feel that you have some underlying pathology, which causes the destruction of red blood cells leading to the raised levels of iron in the body leading to hemochromatosis. Once there is circulating overload of iron it is deposited in various organs of the body and their function is impaired.
It may be due to some autoimmune process, which your doctor will find out and give, you appropriate therapy. Also with the advice of your doctor, you can find the possibility of iron chelation therapy.

In my opinion, I feel drainage of blood may not be the answer.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor